Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Des Moines, IA

June 8, 2018Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2018, 3:02 PM CDT for Sac County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 3:02 PM CDT (20:02 UTC)
Expired
Jun 8, 2018, 3:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KDMX 082002
SVRDMX
IAC161-082045-
/O.NEW.KDMX.SV.W.0119.180608T2002Z-180608T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
302 PM CDT FRI JUN 8 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Sac County in west central Iowa...

* Until 345 PM CDT.

* At 302 PM CDT, a severe thunderstorm was located near Odebolt, or 9
  miles west of Sac City, moving southeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Sac City, Lake View, Black Hawk Lake, Wall Lake, Early, Wall Lake
  Municipal Airport, Sac City Municipal Airport and Blackhawk Lake
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4240 9528 4252 9511 4237 9487 4221 9508
TIME...MOT...LOC 2002Z 308DEG 9KT 4239 9518 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
3 follow-up statements
678 
WWUS53 KDMX 082010
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
310 PM CDT FRI JUN 8 2018

IAC161-082045-
/O.CON.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/
Sac IA-
310 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN SAC COUNTY...

At 310 PM CDT, a severe thunderstorm was located near Odebolt, or 8
miles west of Sac City, moving southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lake View, Black Hawk Lake, Wall Lake, Wall Lake Municipal Airport,
Blackhawk Lake State Park and Sac City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4237 9525 4245 9515 4235 9489 4221 9508
TIME...MOT...LOC 2010Z 308DEG 9KT 4238 9516 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
679 
WWUS53 KDMX 082028
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
328 PM CDT FRI JUN 8 2018

IAC161-082045-
/O.CON.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/
Sac IA-
328 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL SAC COUNTY...

At 328 PM CDT, a severe thunderstorm was located near Odebolt, or 10
miles southwest of Sac City, moving southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lake View, Black Hawk Lake, Wall Lake, Wall Lake Municipal Airport
and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4236 9524 4241 9517 4232 9499 4223 9510
      4232 9519
TIME...MOT...LOC 2028Z 312DEG 7KT 4235 9518 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
133 
WWUS53 KDMX 082042
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
342 PM CDT FRI JUN 8 2018

IAC161-082051-
/O.EXP.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/
Sac IA-
342 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAC COUNTY WILL
EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4236 9524 4241 9517 4232 9499 4223 9510
      4232 9519
TIME...MOT...LOC 2041Z 308DEG 9KT 4233 9515 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:40 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 12:40 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 PM CDT Fri Jun 8 2018

...Updated for 18z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 405 AM CDT Fri Jun 8 2018

The forecast period will be influenced by two pattern regimes
with our current weak flow, ridging transitioning to less active
sensible weather after Monday with a cold frontal passage as the
westerlies increase and sag southward in response to a long wave
trough advancing through the NW CONUS early next week.

Currently low end convection continues to fester across northern
Iowa, initially aided by kinematic lift with the passage of a
short wave noted in satellite imagery but now driven more by deep
moisture convergence and warm advection in generally low end
925-850mb flow above the Carroll, Des Moines to Keokuk surface
warm front. This generally low topped convection is primed for
efficient rainfall rates with weak mean winds, 3.5km+ warm cloud
depths and around 1.7” precipitable water. Areal coverage of
heavy rain has not been great, but isolated locations of Cerro
Gordo and Worth Counties have seen 2-3” rains per dual pol and
MRMS precip estimates. Most high res convection allowing models
suggest this will be steady state through sunrise and then
gradually drift off to the east and dissipate later this morning
with heavy rains remaining the primary threat. A few storms may
just reach strong to severe limits however as 3hr MUCAPEs changes
are positive across southern MN with a nose of enhanced effective
shear west to east along the IA/MN border as well.

Later today the airmass will re-charge with moderate MLCAPEs
across IA and extreme values possible from KS into the Dakotas.
There is some potential for isolated peak heating development here
today, but convergence will be weak and coverage likely isolated.
The more significant potential may originate upstream into the
night with several high res models suggesting an organized MCS
advancing south and east into or near IA from the High Plains
which could be strong to at times severe with wind the primary
threat, hail to a lesser extent. Although MLCAPEs may remain
1.5-2.5K j/kg into the night south and west, the 0-3km shear
appears too weak for any QLCS tornado potential.

As with the past several days, predictability is not great in the
later periods with forcing mechanisms generally weak. Overall the
pattern typically favors late peak heating and nocturnal peaks
driven by warm advection with morning mins and spatially more
north and east as the current warm frontal placement doesn't
change much overall through the weekend. This will change by
Monday however with the cold frontal passage coinciding with peak
heating and accompanied by stronger synoptic scale forcing as the
long wave trough begins advancing into the central and northern
Plains. For Tuesday and Wednesday high pressure will generally be
in place with only infrequent, spotty PoPs driven by subtle waves
in the faster flow which may produce lower end convection at
times.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1240 PM CDT Fri Jun 8 2018

While official TAFs have prevailing VFR, there is low to medium
confidence with weak flow and thunderstorm chances ill-defined.
Surface boundary oriented from near CIN to southwest of DSM to
southwest of OTM has agitated cumulus with showers trying to
develop. Another boundary leftover from morning convection over
Siouxland is also pushing eastward For now, have VCSH at most
terminals for a few hours later this afternoon or early this
evening, though amendments may be needed if storms will impact a
terminal. Another round of storms may move out of South
Dakota/Nebraska across the area after 6z through early tomorrow
morning, but low confidence in timing and impacts so just have
VCSH to avoid prolonged VCTS period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Ansorge
Hazardous weather outlook, Jun 8, 4:22 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
422 AM CDT Fri Jun 8 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
422 AM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible today primarily northeast and
east. More widespread thunderstorms are possible tonight. A few
storms could be strong to possibly severe, with damaging winds and
hail the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong thunderstorms, a few of which may become severe, are
possible Saturday. The main threats with these storms are hail and
damaging winds.

Another round of thunderstorms is possible Sunday night through
Monday, but the threat and location for potential severe weather
remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may possibly be needed today and tomorrow.

Kotenberg

In the hours before

Local storm report, Jun 8, 9:35 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       GRAFTON                 43.33N 93.07W
06/08/2018  E3.18 INCH       WORTH              IA   PUBLIC

&&

AK
Local storm report, Jun 8, 10:36 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1036 AM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      3 WSW MANLY             43.27N 93.26W
06/08/2018                   WORTH              IA   LAW ENFORCEMENT

            SEVERAL COUNTY GRAVEL ROADS ARE CLOSED
            AROUND THE TOWN OF MANLY WITH ONE ROAD
            WASHED OUT SOUTH OF HIGHWAY 9 ON MALLARD
            AVENUE.

&&

ANSORGE
Local storm report, Jun 8, 11:08 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1108 AM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       GRAFTON                 43.33N 93.07W
06/08/2018  E3.18 INCH       WORTH              IA   PUBLIC

0851 AM     HEAVY RAIN       1 ESE MASON CITY        43.15N 93.18W
06/08/2018  E4.70 INCH       CERRO GORDO        IA   PUBLIC

            THIS IS AN UPDATED TOTAL FROM A 615A STORM
            REPORT, WHICH HAD 3.75".

0850 AM     HEAVY RAIN       MANLY                   43.29N 93.20W
06/08/2018  E5.00 INCH       WORTH              IA   PUBLIC

            VIA SOCIAL MEDIA.

0840 AM     HEAVY RAIN       4 WSW PLYMOUTH          43.22N 93.20W
06/08/2018  M3.65 INCH       CERRO GORDO        IA   AMATEUR RADIO

            3.65 INCHES FROM 3:20A TO 8:25A; 24 HOUR
            RAIN TOTAL AS OF 8:25A IS 4.06 INCHES.

0800 AM     HEAVY RAIN       MESERVEY                42.91N 93.48W
06/08/2018  E3.50 INCH       CERRO GORDO        IA   PUBLIC

0700 AM     HEAVY RAIN       1 NNE MASON CITY        43.17N 93.19W
06/08/2018  E2.45 INCH       CERRO GORDO        IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       SWALEDALE               42.98N 93.32W
06/08/2018  E3.05 INCH       CERRO GORDO        IA   COCORAHS

0615 AM     HEAVY RAIN       1 ESE MASON CITY        43.15N 93.19W
06/08/2018  E3.75 INCH       CERRO GORDO        IA   PUBLIC

            VIA SOCIAL MEDIA.

0432 AM     HEAVY RAIN       4 SSE CLEAR LAKE        43.09N 93.34W
06/08/2018  E2.95 INCH       CERRO GORDO        IA   PUBLIC

            HOME WEATHER STATION.

0431 AM     HEAVY RAIN       2 WSW SWALEDALE         42.97N 93.34W
06/08/2018  M3.01 INCH       CERRO GORDO        IA   PUBLIC

            HOME WEATHER STATION.

0420 AM     HEAVY RAIN       GRAFTON                 43.33N 93.08W
06/08/2018  M2.34 INCH       WORTH              IA   PUBLIC

            HOME WEATHER STATION.

0330 AM     HEAVY RAIN       MASON CITY              43.17N 93.19W
06/08/2018  M2.13 INCH       CERRO GORDO        IA   MESONET

            RIVER GAUGE ALONG WINNEBAGO RIVER.

&&
Local storm report, Jun 8, 11:43 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       MASON CITY              43.15N 93.20W
06/08/2018  E5.60 INCH       CERRO GORDO        IA   BROADCAST MEDIA

            FROM KIMT-TV STUDIO.

&&

AK
Local storm report, Jun 8, 1:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
138 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SW NORTHWOOD          43.44N 93.23W
06/08/2018  E2.17 INCH       WORTH              IA   CO-OP OBSERVER

&&

AK
Local storm report, Jun 8, 2:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HEAVY RAIN       1 SE MASON CITY         43.14N 93.17W
06/08/2018  M5.30 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            FROM 10PM 6/7 THROUGH 9AM 6/8.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:03 PM CDTSpecial Weather StatementDMXWorth57 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningDMXWorth46 min
Jun 8, 3:38 AM CDTSpecial Weather StatementDMXWinnebago52 min
Jun 8, 6:24 AM CDTSpecial Weather StatementDMXCerro Gordo, Worth66 min
Jun 8, 6:43 AM CDTSpecial Weather StatementDMXHancock, Kossuth, Palo Alto, Winnebago47 min
Jun 8, 8:01 AM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Jun 8, 1:40 PM CDTAreal Flood WarningDMXCerro Gordo21 hr
Jun 8, 2:02 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 hr
Jun 8, 2:02 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello13 min
Jun 8, 2:11 PM CDTRiver Flood WatchDMXBlack Hawk40 hr
Jun 8, 3:46 PM CDTSpecial Weather StatementDMXSac29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.